Headaches and levothyroxine - safely restarting meds

Hi, I know I will get lots of controversy with this but I feel very alone right now. Back in 2006 I was really unwell and blood results detected almost no T4 and super high TSH so GP started me on levothyroxine. Although prior to taking it I was tired etc I was used to that feeling and battling the symptoms - the worst thing honestly was the weight gain. Anyway, the levothyroxine gives me headaches so I went to see an endo. 2 hours of waiting for her to say its hasimotos take your meds you will be fine....anyway, I don't have a good relationship at all with the meds and aside from when I was pregnant in 2010 (the headaches were worth it) I rarely take them. My weight is terrible now and I know the risks I'm taking but whenever I try and speak to the GP his attitude is just take them - but the headaches I get are debilitating to say the least. Also GP says it doesn't matter if I just go straight back on my 'normal' dosage of 250mcg straight away. I've tried taking less to see if that might lessen the headaches and it doesn't - I've used different pharmacies for different brands and no joy there. I can't stand the headaches but I'm terrified of not being here for my children bearing in mind this has now gone on since 2006 and aside from during a 6 month pregnancy (prem baby). I haven't taken them at all regularly (maybe 3 days a month). Also I've stopped having my thyroid bloods done because I obviously know there isn't a point, it's just wasting time and money for the health service.

I am getting worse symptoms of the hypothyroidism now as in brain fog is serious, tiredness (though I manage) etc. last week I had to take my hubby to a and e for an elbow injury and staff seemed more concerned by how terribly pale I am as well so any advice on how best to restart the meds or anything that might help me take them would be useful please.

14 Replies

  • Have you tried any of the special order Levos...? Liquid, capsules, compounded? I'm just wondering if any of those may help.

    Would your Endo/GP be open to trying T3 or NDT - not sure if either would help, but thought I would ask....

    Email me for info on special order levos, Private thyroid friendly GPs and NHS Endos and a few private ones....




  • Hi Louise

    My GP literally treats me as mad for not taking meds, there is no way I can ask for special order. I am not under an endo as they told me I would be fine if I took my meds and discharged me to GP care. I will email re doctors etc x thank you x

  • Some people are intolerant to thyroxine and have to have other forms of medication. How sad that your doctor treats you so badly. Can you change Gp? I agree with others who say arm yourself with as much information as possible and try and gently educate your doctor

  • OK so you have Hashimotos - me too ! It is an auto-immune condition which impacts on your thyroid. Have you looked at having the following tests - B12 Ferritin folates Iron and VitD - all these are so important to assist in the T4 converting into the ACTIVE hormone T3. Some of this conversion takes place in the gut - so you need a healthy gut. All the vitamin and minerals need to be HIGH in the range.

    Auto-immune illness is greatly assisted by going gluten free - most humans have a sensitivity to grains to a greater or lesser degree. Giving up gluten has helped many people to free themselves of headaches/migraines. Gluten molecules can permeate the blood/brain barrier.

    Maybe take a look at the Thyroid UK website where you will so learn much about the thyroid - Hashimotos - vitamins and minerals - blood testes required - how to understand results.....and so on. the help is there....

    Please ask if you have any questions about Hashimotos - there is so much information out there - you just have to read and read. Heloise has posted excellent videos of late - maybe check those out too. Am afraid we have to take care of ourselves as doctors understand very little about auto-immune conditions and rarely enough about thyroids. At least you have a diagnosis - some people never do have one - and suffer endlessly with various conditions that are mostly from low thyroid levels - and require drugs for every symptom.

    Hope you soon feel better....

  • Maybe that book Hashimotos thyroiditis the root cause could be a good source for shellwishes. I read a sample chapter and have ordered the book. I was a real mess just got my levels straight. I had all kinds of things going on. I still have leg issues with tendons and muscles sore. I don't hear many people talk about that I wonder if I damaged them being untreated for a long time. I wish everyone the best my endo is a real jerk. But ….I was in an emergency state and he is what I got he said he has never had a person complain of the leg aches. I may look around for another Doc after the 6 month check up. Hope the book helps. I read about it here. All the best.

  • Yes I have read the book and have posted many times about it - Izabella also has a website where you will learn masses and sign up for her Newsletter. I didn't mention it to shellwishes - as people seem not able to take in too much information when things are seemingly not good. Good that you have mentioned it though. Maybe in the future when she is ready....

    Addressing the underlying causes is a long journey and patience is required......

  • Thanks for your reply I will look into that Newsletter. Best wishes to you!

  • I am new to all this and I am not sure how to get that Newsletter? Thanks Susita

  • Go to the website of Izabella Wentz thyroidlifestyle.com or thyroidrootcause.org and you will be able to sign up for the Newsletter somewhere....

  • Thanks again have a great day! Susita

  • Hi. I have low iron - GP isn't concerned about that, I have an iron absorption problem so as long as I stay 1 unit above transfusion he's happy. I am mostly gluten free as well because my little girl doesn't tolerate gluten so it's rare I make anything with gluten in it x. I don't think GP will authorise B12 unless I take thyroxine - he just tells me not to complain if I don't take my meds - there are no other GPs taking on in my area either.

  • Hi Shellwishes, sorry to hear you're feeling so ill. I had terrible migraines casuing vision problems but as soon as I got to a decent level of thyroxine they stopped but you're obviously the opposite. I wonder if its the fillers in them casuing a reaction? Please don't let your GP fob you off, keep going back until they listen, acknowledge that you are aware that you need medication but say the medication they are giving you is making you feel too ill to do everyday things. Ask for full blood tests, vitamins etc to try to get to the bottom of it and maybe if that doesn't show anything push for the special order. Put it back to them and ask if they'd take a medicine that made them feel so ill. Please keep pushing, it's the only way to get anywhere. Good luck.

  • Thank you everyone, I will go back to GP next week, I just have to build up the confidence to go - because I am a carer to my ASD children I think I get a rough deal as I go through periods of depression. I'm sure my GP thinks it's that but he's so wrong!

  • Haven't got any information to help you but just that your story is so sad just to wish you well and please please do your best to find a doctir that will care for you and help you....you must try to get better xx

You may also like...